medication help, please. High Blood Pressure!

Discussion in 'General Parenting' started by wakeupcall, May 31, 2007.

  1. wakeupcall

    wakeupcall Well-Known Member

    My difficult child has a medication check next week, but I've stumbled on a little problem, I think. difficult child started Lithium Carbonate ER about two months ago, has had blood levels taken and seems to be at a theraputic level of 1.2. At the last appointment. I asked if it was possible for me to give him 1/2 tab. of Clonidine .1 mg. early in the morning to help with our (((horrible))) mornings. We've done this before and it seemed to help. She said sure and then said make another appointment. for a month because I don't want his blood pressure to get low. THAT is the reason I've started taking his BiPolar (BP) most every day....and it's HIGH!?? I don't get it! It's staying right around 138/80. I don't understand why it would be high like that. I don't see that Lithium causes high blood pressure, nor Focalin, and not Clonidine. Any ideas?
  2. Hound dog

    Hound dog Nana's are Beautiful

    It is definately high for his age. Has it been this way the whole time you've been taking it? How is difficult child's weight? Is he within fairly normal range for his age group/height?

    Has difficult child had any other usual symptoms lately?

    Personally, I'd give fam doctor or psychiatrist a call first thing in the morning.

  3. wakeupcall

    wakeupcall Well-Known Member

    He's 4' 8" and weighs 82 lbs., average if not a little small. He has an appointment. next Tuesday; I'm just baffled by it. We've never had BiPolar (BP) issues before.
  4. Hound dog

    Hound dog Nana's are Beautiful


    If difficult child were my son, I'd give psychiatrist a call first thing in the morning. If psychiatrist doesn't think it's an issue, then I'd give fam/pediatrician doctor a call and see if you can get him in to be checked.

    I don't play with blood pressure issues. If difficult child has any other symptoms like difficulty breathing, vision problems, dizziness, headache I'd run him to the ER to be checked out.

  5. wakeupcall

    wakeupcall Well-Known Member

    This morning difficult child had an appointment. with TX Children's Hospital for his issues with encopresis. It was high then, but it was barely mentioned. If it was scary, wouldn't they have said something?
  6. smallworld

    smallworld Moderator

    An increase in blood pressure and heart rate has been reported with Focalin. You should definitely talk with the psychiatrist first thing in the morning.
  7. Hound dog

    Hound dog Nana's are Beautiful

    I gave my easy child, an RN, just to double check for you. This is her advice.

    Give your psychiatrist a call in the morning. Let them know you've been taking his b/p for all this time, that difficult child doesn't have a hx of high blood pressure and ask if it could be medication related or a possible allergic reaction and if his medications need to be changed.

    easy child says if you don't get any help from psychiatrist to get him in to be checked by fam doctor. I asked about why children's didn't say anything and she said it might be because they assumed it has always been high and didn't think to ask you.

  8. wakeupcall

    wakeupcall Well-Known Member

    I just took it again a minute ago and it was 125/60. That's more reasonable. I'll check it again in the morning. Lisa, thanks for making that call for me. I love this board!
  9. Sara PA

    Sara PA New Member

    Here's a thought -- Clonidine is an antihypertensive (lowers blood pressure) and Focalin is an amphetamine-like drug which can raise blood pressure. Discontinuing Clonidine abruptly can cause rebound spiking of blood pressure. Half life is 12-16 hours, I don't know if any spiking can occur as it wears off. You might want to note the time of day the relationship to when he took his medications when take his blood pressure.

    But the Focalin is the drug most likely to cause high blood pressure.
  10. smallworld

    smallworld Moderator

    Here's something else from

    "Serious adverse events have been reported in concomitant use with clonidine, although no causality for the combination has been established. The safety of using methylphenidate in combination with clonidine or other centrally-acting alpha-2-agonists has not been systematically evaluated."

    But it doesn't say what the serious adverse events are . . .